Please use this identifier to cite or link to this item:
Title: On the expressiveness of linear-constraint query languages for spatial databases
Authors: GYSSENS, Marc 
Van Gucht, Dirk
Issue Date: 2001
Publisher: Elsevier - Science Direct
Source: THEORETICAL COMPUTER SCIENCE, 254(1-2). p. 423-463
Abstract: We exhibit a coordinate-based language, called PFOL, which is sound for the linear queries computable in first-order logic over the reals and extends the latter's restriction to linear arithmetic. To evaluate its expressive power, we first consider PFOL-finite, the PFOL programs that compute finite outputs upon finite inputs. In order to study this fragment of PFOL, we also define an equivalent syntactical language, called SPFOL. We show that SPFOL has the same expressive power as SafeEuql (S. Cluet, R. Hull (Eds.), Proceedings of the Sixth International Workshop on Database Programming Languages, Lecture Notes in Computer Science, Vol. 1369, Springer, Berlin, 1997, pp. 1-24), whence all ruler-and-compass constructions in the plane on finite sets of points can be expressed in SPFOL. This result gives a geometrical justification of SPFOL, and, hence, also of PFOL-finite. Then, we define finite representations for arbitrary semi-linear sets and show that there are PFOL programs for both the encoding and the decoding. This result is used (i) to identify a broad, natural class of FO + poly-expressible linear queries of which we show equivalence with the class of PFOL-expressible queries, and (ii) to establish a general theorem about lifting query languages on finite databases to query languages on arbitrary linear databases. This theorem is applied to a recent result of Benedikt and Libkin (SIAM J. Comput. 29 (2000) 1652-1682) from finite to arbitrary semi-linear sets, yielding the existence of a natural, syntactically definable fragment of FO + poly sound and complete for all FO + poly-expressible linear queries. (C) 2004 Elsevier Inc. All rights reserved.
Document URI:
ISSN: 0304-3975
e-ISSN: 1879-2294
DOI: 10.1016/S0304-3975(99)00316-3
ISI #: 000167791900015
Category: A1
Type: Journal Contribution
Validations: ecoom 2002
Appears in Collections:Research publications

Files in This Item:
File Description SizeFormat 
journal.pdf295 kBAdobe PDFView/Open
Show full item record

Google ScholarTM



Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.